Illinois, 2012

Flash Flood and Hail in Illinois, August 4, 2012

August 4, 2012 · NWS LOT · 26 events in 11 counties and zones

A line of severe thunderstorms moved across northern Illinois during the afternoon hours of August 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$1.6 million
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of severe thunderstorms moved across northern Illinois during the afternoon hours of August 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 4, 11:37 AM CST, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 4, 11:37 AM CST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1237 PM CDT SAT AUG 4 2012

.DISCUSSION...
351 AM CDT

MAIN FORECAST CONCERNS ARE WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS...WITH CHANCES FOR SEVERE WEATHER REMAINING ACROSS
PORTIONS OF THE CWA LATE THIS AFTERNOON INTO THE EVENING HOURS.

RELATIVELY QUIET ACROSS THE CWA THIS MORNING WITH BULK OF THE
ACTIVITY CURRENTLY REMAINING OFF TO THE WEST AND NORTHWEST ACROSS
IOWA/WISCONSIN. WITH WEAK FLOW IN PLACE AND MOSTLY CLEAR SKIES FOR
MOST OF LAST NIGHT...PATCHY FOG HAS DEVELOPED ONCE AGAIN EARLY
THIS MORNING. TYPICAL FOG LOCATIONS ARE SEEING VIS RANGING FROM
3-5SM WITH SOME ISOLATED SPOTS AT OR JUST BELOW 1SM. DONT EXPECT
FOG TO INCREASE IN COVERAGE THIS MORNING...BUT RATHER STAY
ISOLATED BEFORE IT BURNS OFF WITH SUNRISE. MOSTLY CLEAR SKIES ARE
QUICKLY BECOMING LESS AND LESS ACROSS THE REGION AS MID AND HIGH
LEVEL CLOUD COVER SPANS MUCH OF THE CENTRAL CONUS. TRICKY FORECAST
FOR TODAY WHICH COULD HINDER ON THIS CLOUD COVER...POSSIBLY HAVING
ITS EFFECT ON DAYTIME HEATING AND OVERALL INSTABILITY ACROSS THE
REGION. FOR THE TIME BEING...HAVE GONE WITH AN INCREASE WITH THIS
HIGH LEVEL CLOUD COVER THROUGH LATE MORNING THINKING THERE SHOULD
BE NO REASON WHY CURRENT HIGH LEVEL CLOUD COVER WONT CONTINUE TO
SPREAD EASTWARD ACROSS THE CWA. THIS SHOULD BRING ABOUT PARTLY
CLOUDY/PARTLY SUNNY SKIES FOR A PORTION OF THE DAY BEFORE SKIES
BECOME COMPLETELY OVERCAST LATER THIS AFTERNOON AND EVENING.
ALTHOUGH...WARM AIR ADVECTION OUT AHEAD OF LARGE SCALE TROUGH
ACROSS THE NORTHERN PLAINS AND SEVERAL SMALLER SCALE FEATURES
EJECTING ACROSS KANSAS WILL CONTINUE TODAY. THIS WILL BRING ABOUT
AN INCREASE IN MID LEVEL MOISTURE AS WELL AS SHOWERS/THUNDERSTORMS
ACROSS MISSOURI AND CENTRAL ILLINOIS...WITH THIS CLOUD COVER
POSSIBLY PUSHING NORTH INTO THE CWA AND A BIT MORE CLOUD COVER
POSSIBLE THAN EXPECTED. SO HAVE THE CURRENT FORECAST TRENDING
TOWARDS MORE CLOUD COVER...BUT NOT SO MUCH AS TO HINDER CONVECTIVE
TRENDS LATER THIS AFTERNOON. THOUGH...DID DROP HIGH TEMPS DOWN
SOME FOR TODAY WITH LOWER 90S STILL NOT OUT OF THE QUESTION AS
MAIN THERMAL AXIS SHIFTS OVERHEAD.

CURRENT SHOWERS/THUNDERSTORMS ACROSS WISCONSIN AND NORTHERN IOWA
SHOULD SEE A WEAKENING TREND THROUGH THIS MORNING...BUT WITH
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE WELL TO THE SOUTH
ACROSS MO/CENTRAL IL AS WARM ADVECTION WING SLOWLY LIFTS EAST
NORTHEAST. ALTHOUGH THE PREVIOUSLY MENTIONED FACTORS/QUESTIONS
PERTAINING TO CLOUD COVER AND OVERALL INSTABILITY REMAIN...SEVERAL
OTHER FACTORS CONTINUE TO LEAVE ME CONCERNED FOR THE POTENTIAL FOR
THUNDERSTORMS THIS AFTERNOON AND A SEVERE THREAT. CURRENT WAVE
EJECTING OUT OF THE ROCKIES WILL QUICKLY LIFT NORTHEAST THROUGH
THE CENTRAL PLAINS WITH ATTENDANT SURFACE TROUGH TO LIFT NORTHEAST
THROUGH KANSAS AND INTO NORTHERN MISSOURI THROUGH MID DAY. SURFACE
WARM FRONT CURRENTLY EXTENDING THROUGH EASTERN MISSOURI AND
SOUTHERN ILLINOIS WILL LIFT NORTH SETTLING ITSELF FROM SURFACE LOW
IN SOUTHERN IOWA BACK SOUTHEAST INTO CENTRAL ILLINOIS. WITH LARGE
SCALE FORCING FOR ASCENT EXPECTED WITH APPROACHING MID LEVEL
TROUGH...SHOWERS AND THUNDERSTORMS SHOULD DEVELOP ALONG WARM FRONT
NEAR SURFACE LOW IN AN AREA OF POOLING DEWPOINTS IN THE LOWER 70S
AND MODERATE INSTABILITY. BEST MID LEVEL LAPSE WILL BE LOCATED IN
THIS AREA...BUT WITH LOW LEVEL LAPSE RATES THE MAIN CONCERN. IF
VERY STEEP LOW LEVEL LAPSE RATES DO INDEED PAN OUT TODAY LIKE
FORECAST SOUNDINGS ARE INDICATING...THEN EXPLOSIVE DEVELOPMENT
WILL OCCUR BY MID TO LATE AFTERNOON JUST WEST OF THE CWA.
EFFECTIVE BULK SHEAR WILL BE LACKING...BUT WITH STORMS EXPECTED TO
QUICKLY CONGEAL INTO CLUSTERS/QLCS AND MOVE EAST AS 0-3KM BULK
SHEAR VALUES WILL BE MORE THAN SUFFICIENT FOR THIS TO OCCUR WITH A
WIND THREAT THE MAIN CONCERN. CURRENTLY...THE BEST AREAS TO
OBSERVE THIS INITIAL DEVELOPMENT WOULD BE ACROSS THE SOUTHERN
HALF OF THE CWA LATE THIS AFTERNOON INTO THE EARLY EVENING.
ALTHOUGH...COULD SEE THE ENTIRE CWA STILL OBSERVING SOME SEVERE
THREAT AS LARGE SCALE TROUGH ACROSS THE NORTHERN PLAINS SHIFTS
EAST LATER THIS EVENING INTO THE OVERNIGHT HOURS. THIS COULD
POSSIBLY HELP IGNITE THUNDERSTORMS ALONG AN APPROACHING COLD
FRONT...AND THEN BRING THEM EAST ACROSS THE ENTIRE REGION.
THEN...ALL ACTIVITY SHOULD CONTINUE TO TREND DOWNWARD AFTER
MIDNIGHT INTO EARLY SUNDAY MORNING WITH FRONT SHIFTING EAST OF THE
CWA.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* LINE OF TSRA PUSHING E/NE ACROSS CENTRAL IA...EXPECT TSRA TO
  ARRIVE ARND 23Z AT ORD/MDW. COME TO AN END ARND 2-3Z.

* TSRA WILL CHURN UP THE WINDS AND CREATE VRB WINDS FOR A PERIOD
  OF TIME.

* FRONTAL BNDRY APPROACHES WITH WINDS EXPECTED TO BE SOUTHWEST
  BECOMING NORTHWEST/NORTH.

BEACHLER

//DISCUSSION...UPDATED 18Z...

MAIN CONCERN IS A LINE OF TSRA THAT CONTINUES TO PUSH EAST ACROSS
CENTRAL IA. THIS LINE HAS BEEN PRODUCING WIND GUSTS IN EXCESS OF
50KTS...AND BASED ON CONDS AHEAD OF THIS LINE OVER NORTHERN
IL/NORTHWEST IN IT APPEARS THESE SAME OBSERVATIONS MAY OCCUR
LATER. CURRENT GUIDANCE HAS CONTINUED TO DEVIATE FROM THE OBS
DATA...SO HAVE OPTED TO LEVERAGE THE CURRENT TAF TOWARDS THE
CURRENT CONDS. THIS SUGGESTS SOME SPOTTY CONVECTION AHEAD OF THE
MAIN LINE MAY OCCUR...SO INCLUDED AN HR OF VCTS AT 19Z FOR RFD AND
22Z FOR ORD/MDW. THEN THE MAIN LINE OF TSRA ARRIVES ABOUT AN HR
LATER...AND SHUD PUSH THRU AIRFIELDS WITHIN A COUPLE OF HOURS.

GUIDANCE DOES PICK UP ON THE PROGRESSIVE NATURE OF THE
CONVECTION...WHICH SUGGESTS CONVECTION SHUD BE OVER FOR RFD ARND
22-23Z. ORD/MDW/GYY WILL CONTINUE TO SEE TSRA UNTIL 01Z.

THE MAIN CONCERN WITH THE TSRA WILL BE DAMAGING WIND GUSTS IN
EXCESS OF 55KTS. BASED ON OBS ACROSS CENTRAL IA...THIS APPEARS TO
BE A HIGH CONFIDENCE ACROSS NORTHERN IL/NORTHWEST IN.

FRONTAL BNDRY PUSHES THRU AND WINDS BECOME NORTHWEST/NORTH...WITH
CONSIDERABLE DRY AIR ARRIVING AS WELL. THIS DRY AIR SHUD HELP
ERODE LINGERING CLOUDS OVERNIGHT.

BEACHLER

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* MEDIUM CONFIDENCE IN THE TIMING OF THE VCTS AND TSRA.

* MEDIUM CONFIDENCE IN THE WIND DIR/SPEED BEFORE TSRA AND AFT
  TSRA.

* MEDIUM CONFIDENCE TSRA ENDING TIME.

BEACHLER

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT THROUGH WEDNESDAY...VFR.

THURSDAY...SLIGHT CHANCE OF TSRA OTHERWISE VFR.

FRIDAY...VFR.

IZZI

&&

.MARINE...
256 AM CDT

SOUTHERLY WINDS WILL PICK UP TODAY IN ADVANCE OF AN APPROACHING
COLD FRONT...ESPECIALLY NORTHERN PORTIONS OF THE LAKE. COLD FRONT
SWEEPS ACROSS THE LAKE TONIGHT WITH PRESSURE GRADIENT LIKELY TO
TIGHTEN UP SIGNIFICANTLY BEHIND THE FRONT VERY LATE TONIGHT AND
ESPECIALLY INTO SUNDAY. LAKE TO 850MB DELTA-T'S ARE LIKELY TO
INCREASE TO 15-20C SUNDAY...HIGHEST NORTHERN PORTIONS OF THE
LAKE. MODEL FORECAST SOUNDINGS SOLIDLY SUPPORT WINDS UP TO 25KT
SOUTHERN LAKE MICHIGAN AND 30KT NORTH...BUT GIVEN THE MAGNITUDE OF
THE INSTABILITY DUE TO THE UNUSUALLY WARM LAKE WATERS HAVE BUMPED
UP WINDS JUST A BIT OVER WHAT GUIDANCE SUPPORTS. ACTUALLY STRONGLY
CONSIDERED MENTIONING GUSTS TO 35KT GALES POSSIBLE NORTH OF
TRAVERSE BAY SUNDAY...BUT DECIDED TO GIVE IT ANOTHER RUN OR TWO
BEFORE BREAKING OUT THE "G" WORD IN EARLY AUGUST.

IZZI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Aug 4, 10:01 AM CST, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1101 AM CDT SAT AUG 4 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
051615-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1101 AM CDT SAT AUG 4 2012 /1201 PM EDT SAT AUG 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...THE STRONGEST MAY PRODUCE:
  HAIL TO ONE INCH.
  STRONG DAMAGING WIND GUSTS IN EXCESS OF 70 MPH.
  LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL ILLINOIS
  BY EARLY AFTERNOON AND CONTINUE TO PUSH EAST THROUGH ALL OF
  NORTHERN ILLINOIS AND NORTHWEST INDIANA THROUGH THE AFTERNOON
  AND INTO THE EVENING HOURS.

  DISCUSSION:

AN AREA OF LOW PRESSURE AND WARM FRONT WILL CONTINUE TO LIFT
NORTH ACROSS THE REGION...WITH VERY MOIST AND UNSTABLE AIR
EXPECTED TO RESIDE ALONG THIS BOUNDARY. A LINE OF THUNDERSTORMS
HAS ALREADY FORMED OVER CENTRAL IOWA THIS MORNING AND WILL
CONTINUE TO PUSH EASTWARD...CROSSING THE MISSISSIPPI RIVER INTO
NORTHWESTERN ILLINOIS BY AROUND NOON. THE LINE OF THUNDERSTORMS WILL
CONTINUE TO MOVE ACROSS THE AREA...CROSSING THE INTERSTATE 39
CORRIDOR DURING THE EARLY AFTERNOON HOURS AND REACHING THE CHICAGO
METRO AREA AND THE INTERSTATE 57 CORRIDOR DURING THE LATE
AFTERNOON TO EARLY EVENING HOURS. THE THUNDERSTORMS ARE THEN
EXPECTED TO MOVE EAST INTO NORTHWESTERN INDIANA BY LATE THIS
EVENING.

THE ENVIRONMENTAL PROTECTION AGENCIES OF ILLINOIS AND INDIANA ARE
FORECASTING UNHEALTHY AIR QUALITY ACROSS THE CHICAGO METRO AREA
THROUGH THIS EVENING.

HEAT INDICES SATURDAY AFTERNOON COULD REACH OR SLIGHTLY EXCEED
100 DEGREES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS AN INCREASED RISK FOR RIP CURRENTS ALONG THE INDIANA
SHORE ON SUNDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH EARLY
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-051615-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1101 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS EVENING AND TONIGHT WITH SOME
POTENTIALLY PRODUCING WINDS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH EARLY
FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051615-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1101 AM CDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE ENTIRE LAKE LATE THIS
AFTERNOON THROUGH THE TONIGHT WITH SOME POTENTIALLY PRODUCING
WINDS IN EXCESS OF 50 KNOTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS MAINLY FOR THE NORTHERN HALF
MONDAY NIGHT INTO TUESDAY...AND FOR THE ENTIRE LAKE THURSDAY
THROUGH EARLY FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

KREIN

In the hours before

Special weather statement, Aug 4, 12:10 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
110 PM CDT SAT AUG 4 2012

ILZ003-008-010-019-041900-
LA SALLE IL-LEE IL-OGLE IL-WINNEBAGO IL-
110 PM CDT SAT AUG 4 2012

...SPECIAL WEATHER STATEMENT...

AT 200 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 96 MILES WEST OF FORRESTON
TO 90 MILES SOUTHWEST OF WALTON...MOVING EAST AT 40 MPH.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...WITH FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL. THIS LINE OF THUNDERSTORMS IS
EXPECTED TO REACH ALONG AND WEST OF A ROCKFORD AIRPORT TO MENDOTA
LINE AROUND 3 PM CDT.

THE FOLLOWING LOCATIONS MAY BE AFFECTED BY THIS LINE OF
THUNDERSTORMS...
BUFFALO ROCK STATE PARK...CASTLE ROCK STATE PARK...ILLINI STATE
PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...LEE COUNTY FAIRGROUNDS...
LOWDEN STATE PARK...

I-90 BETWEEN MILE MARKERS 1 AND 76.
I-88 BETWEEN MILE MARKERS 45 AND 82.
I-80 BETWEEN MILE MARKERS 73 AND 103.
I-39 BETWEEN MILE MARKERS 41 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4249 8894 4163 8894 4163 8860 4111 8859
      4111 8893 4093 8893 4093 8905 4110 8905
      4111 8916 4158 8917 4159 8963 4193 8963
      4193 8968 4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 1802Z 261DEG 45KT 4251 9135 4171 9106
          4087 9125

BEACHLER
Special weather statement, Aug 4, 12:12 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
112 PM CDT SAT AUG 4 2012

ILZ003-008-010-019-041900-
LA SALLE IL-LEE IL-OGLE IL-WINNEBAGO IL-
112 PM CDT SAT AUG 4 2012

...SPECIAL WEATHER STATEMENT...

AT 100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 96 MILES WEST OF
FORRESTON TO 90 MILES SOUTHWEST OF WALTON...MOVING EAST AT 40 MPH.

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING WIND
GUSTS IN EXCESS OF 60 MPH...WITH FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY RAINFALL. THIS LINE OF THUNDERSTORMS IS
EXPECTED TO REACH ALONG AND WEST OF A ROCKFORD AIRPORT TO MENDOTA
LINE AROUND 3 PM CDT.

THE FOLLOWING LOCATIONS MAY BE AFFECTED BY THIS LINE OF
THUNDERSTORMS...
BUFFALO ROCK STATE PARK...CASTLE ROCK STATE PARK...ILLINI STATE
PARK...ILLINOIS VALLEY COMMUNITY COLLEGE...LEE COUNTY FAIRGROUNDS...
LOWDEN STATE PARK...

I-90 BETWEEN MILE MARKERS 1 AND 76.
I-88 BETWEEN MILE MARKERS 45 AND 82.
I-80 BETWEEN MILE MARKERS 73 AND 103.
I-39 BETWEEN MILE MARKERS 41 AND 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4249 8894 4163 8894 4163 8860 4111 8859
      4111 8893 4093 8893 4093 8905 4110 8905
      4111 8916 4158 8917 4159 8963 4193 8963
      4193 8968 4220 8969 4220 8940 4250 8940
TIME...MOT...LOC 1802Z 261DEG 45KT 4251 9135 4171 9106
          4087 9125

BEACHLER
Special weather statement, Aug 4, 1:29 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
229 PM CDT SAT AUG 4 2012

ILZ019-021-023-032-039-042000-
FORD IL-GRUNDY IL-KANKAKEE IL-LA SALLE IL-LIVINGSTON IL-
229 PM CDT SAT AUG 4 2012

...SPECIAL WEATHER STATEMENT...

AT 224 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM NEAR ODELL...MOVING NORTHEAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...ARE
POSSIBLE WITH THIS STORM.

CITIES AND TOWNS AFFECTED...
  PONTIAC...            ODELL...              DWIGHT...

I-55 BETWEEN MILE MARKERS 196 AND 226.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.  SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4130 8858 4106 8807 4079 8856 4098 8885
TIME...MOT...LOC 1929Z 224DEG 24KT 4099 8857

BEACHLER/RC

The radar

The Quad Cities radar (KDVN), 93 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 2 lightning, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ogle

When
August 4, 1:30 PM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.980, -89.580

Tree limbs 6 to 8 inches in diameter were blown down.

Thunderstorm Wind, Ogle

When
August 4, 1:50 PM CST
Where
Ogle County, Oregon
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
42.020, -89.330

Numerous trees and power lines were blown down.

Thunderstorm Wind, La Salle

When
August 4, 1:56 PM CST
Where
La Salle County, 1 mi S of Utica
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.316, -89.020

One large tree was blown down.

Thunderstorm Wind, Winnebago

When
August 4, 2:08 PM CST
Where
Winnebago County, 5 mi SW of Rockford
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.219, -89.149

Thunderstorm Wind, La Salle

When
August 4, 2:11 PM CST
Where
La Salle County, 0.42 mi E of Norway
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.470, -88.662

A large tree was blown down along Route 71 near the small town of Norway.

Thunderstorm Wind, Grundy

When
August 4, 2:14 PM CST to 2:15 PM CST
Where
Grundy County, 0.94 mi SW of Morris to 2.05 mi NNE of Morris
Measured
60 kt (69 mph) estimated gust
Property damage
$1.5 million
Reported by
Emergency Manager
Coordinates
41.359, -88.431

An estimated 40 to 45 trees were blown down in Morris, including some that fell onto houses and cars. A 26 inch diameter tree fell onto a house on Freemont Avenue. A 250 foot transmission tower along I-80 collapsed. A semi-truck parked at a rest stop was toppled.

Thunderstorm Wind, De Kalb

When
August 4, 2:15 PM CST
Where
De Kalb County, 3 mi W of Waterman
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
41.770, -88.828

Thunderstorm Wind, Kendall

When
August 4, 2:15 PM CST to 2:20 PM CST
Where
Kendall County, 1.34 mi ESE of Newark Arpt to 5.19 mi ESE of Plattville
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.511, -88.577

Several large trees were blown down across the southern part of Kendall County.

Thunderstorm Wind, Grundy

When
August 4, 2:27 PM CST
Where
Grundy County, South Wilmington
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
41.170, -88.280

Wind gusts were estimated to 70 mph.

Thunderstorm Wind, Kendall

When
August 4, 2:30 PM CST
Where
Kendall County, 0.93 mi NNE of Kentland
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.561, -88.420

Several large pine trees were snapped along Caton Farm Road between Route 47 and Ashley Road.

Lightning, Kane

When
August 4, 2:30 PM CST
Where
Kane County, 1.1 mi W of Moecherville
Property damage
$20,000
Reported by
Newspaper
Coordinates
41.752, -88.341

Lightning struck an apartment complex on the 500 block of Hartford Avenue in North Aurora causing a small fire.

Thunderstorm Wind, Kane

When
August 4, 2:31 PM CST to 2:36 PM CST
Where
Kane County, 2 mi NE of Aurora to 2.3 mi SW of Lovedale
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
41.791, -88.293

Wind gusts were estimated to 70 mph in Aurora. A 14 inch diameter maple tree was blown down onto a garage. Part of a roof was ripped off of an apartment complex with water causing damage to 96 units.

Thunderstorm Wind, Will

When
August 4, 2:48 PM CST
Where
Will County, New Lenox
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.520, -87.970

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Kane

When
August 4, 2:49 PM CST
Where
Kane County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.030, -88.280

Wind gusts were estimated to 60 mph.

Thunderstorm Wind, Kane

When
August 4, 2:50 PM CST
Where
Kane County, 0.94 mi E of Geneva
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.880, -88.282

Two injuries occurred when a wind gust estimated to near 60 mph slammed part of a picnic table into two people. One person was struck in the head and knocked unconscious. Her injuries required a three-hour brain surgery. The other person injured was a minor, and no details were released.

Thunderstorm Wind, Du Page

When
August 4, 2:52 PM CST
Where
Du Page County, (Dpa)dupage Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
41.900, -88.250

Thunderstorm Wind, McHenry

When
August 4, 2:52 PM CST
Where
McHenry County, Huntley
Measured
62 kt (71 mph) measured gust
Reported by
Amateur Radio
Coordinates
42.170, -88.420

Flash Flood, Kendall

When
August 4, 2:55 PM CST to 5:00 PM CST
Where
Kendall County, 0.43 mi N of Yorkville to 1.71 mi N of Yorkville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.636, -88.450

One to two feet of water covered parts of Route 126 near Yorkville.

Thunderstorm Wind, Will

When
August 4, 2:56 PM CST
Where
Will County, 2.95 mi W of Monee
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.414, -87.786

Several utility poles were blown over, nearly to the ground, but were not snapped, along Harlem Avenue, one mile south of Manhattan-Monee Road.

Lightning, Will

When
August 4, 2:56 PM CST
Where
Will County, 3.31 mi WSW of Monee
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.398, -87.786

A barn caught fire due to a lightning strike near Harlem Avenue and Pauling Road.

Hail, Cook

When
August 4, 3:00 PM CST to 3:02 PM CST
Where
Cook County, 2.04 mi SW of Palatine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.079, -88.078

Quarter size hail was reported near Algonquin and Roselle Roads.

Thunderstorm Wind, Cook

When
August 4, 3:05 PM CST
Where
Cook County, 2.31 mi ENE of Sutton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.097, -88.141

Wind gusts were estimated to 70 mph near the intersection of Algonquin and Barrington Roads.

Thunderstorm Wind, Cook

When
August 4, 3:06 PM CST
Where
Cook County, 0.33 mi NW of Kimberly Hgts
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.573, -87.784

Wind gusts were estimated to 80 mph near the Tinley Park Amphitheatre.

Thunderstorm Wind, Cook

When
August 4, 3:15 PM CST
Where
Cook County, 2.15 mi NNW of Richton Park
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.506, -87.743

Four inch diameter trees were snapped near Interstate 57 and Route 30. Other debris was reported in the road.

Thunderstorm Wind, Cook

When
August 4, 3:20 PM CST
Where
Cook County, 3 mi SW of (Mdw)midway Arpt Chi
Measured
52 kt (60 mph) measured gust
Reported by
COOP Observer
Coordinates
41.749, -87.791

Thunderstorm Wind, Cook

When
August 4, 3:29 PM CST
Where
Cook County, 1.23 mi NE of Deering
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.942, -87.652

Numerous large trees were snapped and uprooted in Lakeview.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407769, 407770, 407775, 407776, 407778, 407780, 407781, 407784, 407785, 407786, 410707, 407790, 407791, 407793, 410706, 407794, 407796, 411181, 407797, 407798, 407799, 407803, 407935, 407936, 407937, 407938.